Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Codimension two submanifolds of positive curvature


Author: John Douglas Moore
Journal: Proc. Amer. Math. Soc. 70 (1978), 72-74
MSC: Primary 53C40; Secondary 58E99
DOI: https://doi.org/10.1090/S0002-9939-1978-0487560-8
MathSciNet review: 487560
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note it is proven that a compact connected n-dimensional Riemannian manifold of positive curvature, isometrically immersed in $ (n + 2)$ -dimensional Euclidean space, is a homotopy sphere if $ n \geqslant 3$; hence it is homeomorphic to a sphere if $ n \geqslant 5$.


References [Enhancements On Off] (What's this?)

  • [1] C. S. Chen, On tight isometric immersions of codimension two, Amer. J. Math. 94 (1972), 974-990. MR 0375168 (51:11364)
  • [2] N. H. Kuiper, Minimal total absolute curvature for immersions, Invent. Math. 10 (1970), 209-238. MR 0267597 (42:2499)
  • [3] D. Meyer, Sur les variétés riemanniennes à opérateur de courbure positif, C. R. Acad. Sci. Paris 272 (1971), 482-485. MR 0279736 (43:5457)
  • [4] J. Milnor, Morse theory, Ann. of Math. Studies, no. 51, Princeton Univ. Press, Princeton, N. J., 1963. MR 0163331 (29:634)
  • [5] -, Lectures on the h-cobordism theorem, Math. Notes, Princeton Univ. Press, Princeton, N. J., 1965. MR 0190942 (32:8352)
  • [6] J. D. Moore, Submanifolds of constant positive curvature. I, Duke Math. J. 44 (1977), 449-484. MR 0438256 (55:11174)
  • [7] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [8] A. Weinstein, Positively curved n-manifolds in $ {{\mathbf{R}}^{n + 2}}$, J. Differential Geometry 4 (1970), 1-4. MR 0264562 (41:9154)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C40, 58E99

Retrieve articles in all journals with MSC: 53C40, 58E99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0487560-8
Keywords: Submanifolds of positive curvature, Morse theory, isometric immersions
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society